Alert archive / Illinois / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 251, NWS St. Louis, MO

July 14, 2023Madison County, Saint Clair County, Illinois; City of Saint Louis, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Jul 14, 2023, 1:13 PM CDT for Madison County, Saint Clair County, Illinois; City of Saint Louis, Missouri. It was in force for 14 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 14, 2023, 1:13 PM CDT (18:13 UTC)
Expired
Jul 14, 2023, 1:27 PM CDT
In force
14 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Madison County, IL, Saint Clair County, IL, City of Saint Louis, MO

The radar

The St Louis radar (KLSX), 45 km from the middle of the area, began a volume at 18:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 14, 1:14 PM CDTHAIL 12 E Saint Louis, MOReport from mPING: Quarter (1.00 in.).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 6.2 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2023-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 354 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2023-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
354 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
1297 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted.

743 
WUUS53 KLSX 141813
SVRLSX
ILC119-163-MOC510-141845-
/O.NEW.KLSX.SV.W.0251.230714T1813Z-230714T1845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
113 PM CDT Fri Jul 14 2023

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Southwestern Madison County in southwestern Illinois...
  Northwestern St. Clair County in southwestern Illinois...
  Northeastern St. Louis City in east central Missouri...

* Until 145 PM CDT.

* At 113 PM CDT, a severe thunderstorm was located over Venice,
  moving north at 10 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  St. Louis, Granite City, East St. Louis, Glen Carbon, Pontoon
  Beach, Madison, Venice, Fairmont City, Brooklyn, and Sauget.

This also includes Scott Joplin Historic Site and Horseshoe Lake
State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3866 9010 3861 9012 3859 9014 3859 9020
      3863 9027 3871 9026 3872 9025 3873 9022
      3875 9019 3877 9018 3877 9017 3878 9015
      3875 9000
TIME...MOT...LOC 1813Z 194DEG 11KT 3867 9020 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Gosselin
2 follow-up statements
508 
WWUS53 KLSX 141821
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
121 PM CDT Fri Jul 14 2023

ILC119-163-MOC510-141845-
/O.CON.KLSX.SV.W.0251.000000T0000Z-230714T1845Z/
Madison IL-St. Clair IL-St. Louis City MO-
121 PM CDT Fri Jul 14 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM CDT
FOR SOUTHWESTERN MADISON...AND NORTHERN ST. CLAIR COUNTIES IN
SOUTHWESTERN ILLINOIS AND NORTHEASTERN ST. LOUIS CITY...

At 121 PM CDT, a severe thunderstorm was located over Venice, moving
north at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Trained weather spotter reported quarter-sized hail in St. 
         Louis city.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
St. Louis, Granite City, East St. Louis, Glen Carbon, Pontoon Beach,
Madison, Venice, Fairmont City, and Brooklyn.

This also includes Scott Joplin Historic Site and Horseshoe Lake
State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3866 9010 3861 9012 3860 9014 3861 9019
      3864 9023 3869 9022 3873 9022 3875 9019
      3877 9018 3877 9017 3878 9015 3875 9000
TIME...MOT...LOC 1821Z 194DEG 11KT 3869 9019 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Gosselin
778 
WWUS53 KLSX 141827
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
127 PM CDT Fri Jul 14 2023

ILC119-163-MOC510-141837-
/O.CAN.KLSX.SV.W.0251.000000T0000Z-230714T1845Z/
Madison IL-St. Clair IL-St. Louis City MO-
127 PM CDT Fri Jul 14 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MADISON...AND
NORTHERN ST. CLAIR COUNTIES IN SOUTHWESTERN ILLINOIS AND NORTHEASTERN
ST. LOUIS CITY IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 3866 9010 3861 9012 3860 9014 3861 9019
      3864 9023 3869 9022 3873 9022 3875 9019
      3877 9018 3877 9017 3878 9015 3875 9000
TIME...MOT...LOC 1826Z 194DEG 11KT 3871 9018 

$$

Gosselin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 12:45 PM CDT, 28 minutes earlier.

Area forecast discussion, Jul 14, 12:45 PM CDT, 28 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1245 PM CDT Fri Jul 14 2023

.SHORT TERM...  (Through Late Saturday Afternoon)
Issued at 400 AM CDT Fri Jul 14 2023

1) Warm and humid conditions will be most notable this morning as
convective potential holds off through at least mid-morning.

2) The late morning/early afternoon period will introduce isolated
to scattered thunderstorms, while the late evening and overnight
period brings better potential and greater spread in rainfall.

3) A cold front pushes southward through the region early Saturday,
trending toward dry conditions and slightly cooler temperatures.

As of 09z this morning, the bi-state (Missouri/Illinois) region
was rain-free with IR satellite picking up on few mid to high
clouds streaming overhead. Despite the presence of a stationary
boundary that extended across southern sections of MO and IL,
temperatures were fairly uniform with low to mid-70s. Mild
temperatures were accompanied by dewpoints the spread between the
mid-60s to low-70s. Quiet weather will persist for now, though
warm and humid conditions will be evident when stepping out the
door this morning. Given the quiet conditions over the immediate
forecast area, attention shifts to the southwest, where our first
potential for thunderstorms will originate.

IR satellite shows fairly rapid development over northeast Oklahoma,
where a relative void in cloud cover has since been filled in with
some cloud tops sampling at -80C. Radar mosaics show numerous
thunderstorms have developed in a matter of 2-3 hours. There were
originally some timing questions with regard to thunderstorms over
the west/southwest portions of the CWA, but now that development has
begun over northeast Oklahoma, there is better handle on what is
favored to transpire through today as this general area as activity
gradually track east/northeast from its origin early this morning.

Mainly clear skies overhead will eventually give way to some cloud
cover from the southwest. Prior to its arrival, there is plenty of
time for surface heating to build through late morning. Therefore,
high temperatures were boosted a couple degrees with low to mid-90s
over much of the area. This mornings activity is expected to send an
outflow boundary eastward, running into surface instability that
could approach 3000 J/kg over east-central and southeast Missouri,
as well as southwest Illinois. 70-80 percent of HREF member support
3000 J/kg or greater between Jefferson City through St. Louis points
southeast from there along the Mississippi River. RAP guidance shows
this coincides with steep low level lapse rates around 9C, mid-level
lapse rates of around 7C, dewpoints hovering around 70 degrees and 0-
6km shear of 30-35 kts. Much of the potential for late morning/early
afternoon will come as the outflow/remnant MCV which will motivate
the northeast advancement of mid-level warm air advection. CAMs have
largely been delaying activity into the early afternoon with
isolated to scattered thunderstorms. Provide the thicker CAPE
profiles over an eroding CAP, initial development may support
marginally severe hail with isolated damaging winds primarily after
18z.

Higher thunderstorm probabilities (60-70 percent) come with a
broader spread in precipitation as a cold front begins to sink south
into the region and an MCS ejects east-southeast out of the central
PLains tonight. Some of the CAMs play off the advancement of the mid-
level warm air advection eventually overrunning the southward moving
surface cold front, eventually resulting in additional scattered
convection to the north of I-70 later in the afternoon. This
precedes what is likely to be an MCS that tracks southeast out of
the central Plains later today with a broader shield that arrives
over western portions of the CWA after 00z. The question here is how
long this survives with this morning's convection over northeast
Oklahoma now factoring into limiting instability over southwest and
central portions of Missouri ahead of tonight's complex. While any
of the storms could produce hail and damaging winds, the spread of
severe potential will likely be limited to the cold front where
instability is uninterrupted by earlier convection.

Activity advances southeast through the night along the cold front
with most areas being clear of rainfall by late Saturday morning.
Slightly cooler temperatures and drier weather is expected through
Saturday afternoon with highs largely spanning the 80s.

Maples

.LONG TERM...  (Saturday Night through Thursday)
Issued at 400 AM CDT Fri Jul 14 2023

Surface high pressure will track from the central Plains late
Saturday over the Missouri/Arkansas border and into the Tennessee
Valley through the day Sunday. The mid-Mississippi Valley will be
positioned at the southern end of broader cyclonic upper level
pattern, which will result in west-northwest flow aloft. Dry
conditions are expected to continue from late Saturday through much
of the day Sunday.

By late Sunday evening, an upper level shortwave advances down the
western periphery of the upper level cyclonic flow. Meanwhile, a
surface boundary extends from the southern Great Lakes westward into
the central Plains and washes out around the northern extent of a
mid-level ridge. Medium to long range guidance (NAM/GFS/ECM) depict
scattered thunderstorms lining the boundary late Sunday afternoon
into Sunday evening. There is some semblance of another MCS
organizing near the Nebraska/Iowa border and sinking southeast from
there. While it is too early to provide any real detail to an MCS,
NBM PoPs do a decent job in progressively building precipitation
chance into the region from north to south Sunday evening. While
there is a day 3 marginal risk for severe thunderstorms along the
front, the potential will be dependent on the position of the
boundary, which may initially be over Iowa during initiation, along
with the progression of any thunderstorm complex organizing over the
eastern Plains.

The upcoming week remains active as the amplified ridge over the
western CONUS and upper trough to the north shift east. This places
the upper shortwave track overhead, resulting in multiple
opportunities for showers and thunderstorms over the upcoming work
week.

Maples

&&

.AVIATION...  (For the 18z TAFs through 18z Saturday Afternoon)
Issued at 1245 PM CDT Fri Jul 14 2023

Isolated showers and thunderstorms have started developing near the
St. Louis metro with additional showers and thunderstorms expected
to develop through mid-afternoon in the vicinity of St. Louis metro
terminals and KCOU and KJEF. Brief gusty winds and visibility
reductions will be possible with any thunderstorm that develops
directly over a terminal. One or more clusters of thunderstorms are
anticipated to enter the region from the northwest this evening, but
may be weakening with time. Therefore, the greatest chance of
thunderstorm impacts are at KUIN, KCOU, and KJEF.

A cold front is expected to pass through the region overnight
veering winds to northwesterly. Areas of MVFR stratocumulus will be
likely behind the front as well, eventually lifting and scattering
through Saturday morning.

Pfahler

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jul 14, 3:50 AM CDT, 9 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
350 AM CDT Fri Jul 14 2023

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-150900-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
350 AM CDT Fri Jul 14 2023

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

There is a chance of thunderstorms late this morning through tonight.
A few thunderstorms this evening into tonight could be strong to
severe. Primary hazards include large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a chance of thunderstorms Saturday through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Jaja

In the hours before

Local storm report, Jul 14, 12:39 PM CDT, 34 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
1239 PM CDT Fri Jul 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1234 PM     Hail             1 SSW Mehlville         38.48N 90.32W
07/14/2023  E0.25 inch       St. Louis          MO   Trained Spotter

&&

JPG

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 4:41 PM CDTSevere Thunderstorm WarningLSXBrown19 min
Jul 14, 6:34 PM CDTSevere Thunderstorm WarningLSXMadison41 min
Jul 14, 3:16 PM CDTAreal Flood AdvisoryLSXPike3 hr
Jul 14, 6:06 PM CDTSevere Thunderstorm WarningLSXCallaway, Cole, Osage39 min
Jul 14, 6:43 PM CDTSevere Thunderstorm WarningLSXCallaway, Osage32 min
Jul 14, 6:59 PM CDTSevere Thunderstorm WarningLSXBoone, Callaway31 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2023Severe Thunderstorm Warnings in Missouri, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.